Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 45, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 5, 2019, 7:56 PM CDT for Mitchell County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2019, 7:56 PM CDT (00:56 UTC)
- Expired
- Jul 5, 2019, 8:27 PM CDT
- In force
- 31 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Mitchell County, IA
The radar
The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
416 WUUS53 KARX 060056 SVRARX IAC131-060145- /O.NEW.KARX.SV.W.0045.190706T0056Z-190706T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 756 PM CDT Fri Jul 5 2019 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Southeastern Mitchell County in north central Iowa... * Until 845 PM CDT. * At 755 PM CDT, a severe thunderstorm was located over Osage, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Riceville around 840 PM CDT. Other locations impacted by this severe thunderstorm include Orchard, New Haven, Osage Spring Park, Brownville, Pioneer State Park, County Roads 17 And T 72 and Highways 9 And 218. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4330 9288 4338 9255 4321 9255 4321 9285 TIME...MOT...LOC 0055Z 254DEG 17KT 4325 9281 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ Kurz
2 follow-up statements
434 WWUS53 KARX 060123 SVSARX Severe Weather Statement National Weather Service La Crosse WI 823 PM CDT Fri Jul 5 2019 IAC131-060145- /O.CON.KARX.SV.W.0045.000000T0000Z-190706T0145Z/ Mitchell IA- 823 PM CDT Fri Jul 5 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTHEASTERN MITCHELL COUNTY... At 822 PM CDT, a severe thunderstorm was located near Osage, moving east at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Highways 9 And 218, County Roads 17 And T 72 and New Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4331 9278 4335 9255 4321 9255 4321 9275 TIME...MOT...LOC 0122Z 267DEG 9KT 4326 9272 HAIL...<.75IN WIND...60MPH $$ Kurz
233
WWUS53 KARX 060127
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
827 PM CDT Fri Jul 5 2019
IAC131-060136-
/O.CAN.KARX.SV.W.0045.000000T0000Z-190706T0145Z/
Mitchell IA-
827 PM CDT Fri Jul 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MITCHELL COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4331 9278 4335 9255 4321 9255 4321 9275
TIME...MOT...LOC 0124Z 254DEG 17KT 4327 9269
$$
KurzWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:50 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 5, 6:50 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 650 PM CDT Fri Jul 5 2019 .SHORT TERM...(Tonight through Sunday) Issued at 230 PM CDT Fri Jul 5 2019 Line of convection has fired up to the east, along a sfc front. To the west, mass of showers/storms have steadily diminished, associated with an mcv. Increasing instability through the rest of the afternoon should provide enough of a kick for that mcv to fire off scattered showers/storms as it rolls east across the local area from late afternoon through the evening. Upwards of 1500 J/kg SBCAPE to work with but only about 20 kts of 0-3 km shear. Could see a few stronger storms capable of stronger wind gusts, small hail and heavy downpours. Not a lot of wind a loft, but looks like enough of a steering current per bufkit soundings to keep storms from becoming stationary/slow moving - which could result in localized flooding concerns. Overall, not completely ruling out isolated severe storm, but a few stronger looks more likely. Pcpn could linger into the early morning hours Sat in western/central WI. Meanwhile out over the plains, another storm complex is expected to fire as the low level jet/moisture transport nose into an upper level shortwave trough. This shortwave/mcv then spins east Sat with a weakening trend as the flow flattens out and it loses the 850 mb jet/moisture push. In addition, drier northeasterly flow will be in place across the local area thanks to weak high pressure. Another similar scenario for Sat night/Sun. How far east the pcpn makes it and/or ability to refire scattered pcpn at peak heating are the main questions - and the models have differing opinions. Leaning toward the dry air winning out, but some small chances could be needed at times Sat/Sun west of the Mississippi at times. Cooling down with less humidity thanks to the aforementioned northeast flow for Sat/Sun. Temps right around the seasonable normals (even a bit cooler), and with dewpoints closer to 60, a lot more comfortable. .LONG TERM...(Monday through Friday) Issued at 230 PM CDT Fri Jul 5 2019 GFS/EC pointing to a fairly progressive, mostly zonal upper level flow for the new work week, with bouts of shortwave ridging and troughing. Temperatures look to stay seasonable, but the higher dewpoints/humidity (ala the past few days) looks to hold just south/west of the local area. A continued welcome break for most from the recent higher humidity/muggy days and nights. A weak sfc high coupled with upper level ridge axis overhead should get the new work week kicked off on a dry note. This ridge quickly shifts east on Tue as an upper level shortwave approaches from the norhtern plains. Shower/storm chances would ramp up by Tue afternoon if the timing holds, continuing through at least Wed morning. Model differences lower confidence for pcpn chances after that, with the usual timing/location challenges presenting a variety of potential outcomes. Blends result in low chances for most days as a result, and will let those ride for now. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 650 PM CDT Fri Jul 5 2019 A cluster of thunderstorms continues to drift east/southeast through southern Minnesota. A storm or two may impact RST over the next few hours, but as we approach sunset and instability diminishes, expect the activity to gradually weaken before it approaches LSE. Not anticipating any severe storms, but brief MVFR to IFR conditions and erratic winds are possible if any storm happens to move over either terminal. Shower chances will continue through early Saturday morning, and then models are in good agreement with low stratus (MVFR to IFR cigs) advecting into the area area towards daybreak. This low stratus should scatter out with rising ceilings by midday as daytime mixing develops. Winds will stay light through the period, generally out of the north to northeast. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM....Rieck AVIATION...Kurz
Hazardous weather outlook, Jul 5, 5:30 AM CDT, 14 hours 26 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 530 AM CDT Fri Jul 5 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-061030- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 530 AM CDT Fri Jul 5 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will be possible through tonight. Some of the stronger storms will have the potential to produce locally heavy rains and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The chances for thunderstorms will continue through the weekend. Severe weather is not expected with this activity. Additional chances for thunderstorms will occur from Monday night through Thursday. It is too early to determine if there is a risk of severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through the weekend. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/DMD
In the hours before
Special weather statement, Jul 5, 6:55 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service La Crosse WI 655 PM CDT Fri Jul 5 2019 IAZ008-060030- Mitchell- 655 PM CDT Fri Jul 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN MITCHELL COUNTY... At 655 PM CDT, a strong thunderstorm was located near St. Ansgar, or 10 miles southeast of Northwood, moving east at 10 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Osage, St. Ansgar, Stacyville, Mitchell, Carpenter, and Osage Spring Park. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4343 9302 4345 9279 4324 9279 4327 9302 TIME...MOT...LOC 2355Z 270DEG 10KT 4335 9304 Kurz
Special weather statement, Jul 5, 7:43 PM CDT, 13 minutes before
Special Weather Statement National Weather Service La Crosse WI 743 PM CDT Fri Jul 5 2019 MNZ094-060115- Mower- 743 PM CDT Fri Jul 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN MOWER COUNTY... At 743 PM CDT, a strong thunderstorm was located near Austin, moving northeast at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Austin, Brownsdale, Rose Creek, and Mapleview. LAT...LON 4378 9285 4362 9271 4353 9296 4364 9304 TIME...MOT...LOC 0043Z 234DEG 16KT 4362 9294 Kurz
Special weather statement, Jul 5, 7:54 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
754 PM CDT Fri Jul 5 2019
IAZ008-060130-
Mitchell-
754 PM CDT Fri Jul 5 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MITCHELL COUNTY...
At 753 PM CDT, a strong thunderstorm was located near Osage, moving
east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Osage, Riceville, Mitchell, McIntire, Orchard, Brownville, Little
Cedar, New Haven, Osage Spring Park, and Pioneer State Park.
LAT...LON 4345 9257 4332 9255 4321 9255 4321 9285
4334 9289
TIME...MOT...LOC 0053Z 259DEG 21KT 4323 9280
KurzThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:54 PM CDT | Special Weather Statement | ARX | Mitchell | 36 min |
| Jul 5, 8:00 PM CDT | Tornado Warning | ARX | Howard, Mitchell | 18 min |
| Jul 5, 8:50 PM CDT | Special Weather Statement | ARX | Winneshiek | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.